Indiana, 2017

Damaging Winds and Lightning Strike in Indiana, June 4, 2017

June 4, 2017 · NWS IWX · 8 events in 5 counties and zones

Low pressure system moved southeast into the area from Michigan trailing a cold front during the overnight hours. Unstable conditions existed, but bulk shear was marginal, resulting in pulse storms that produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Low pressure system moved southeast into the area from Michigan trailing a cold front during the overnight hours. Unstable conditions existed, but bulk shear was marginal, resulting in pulse storms that produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 4, 1:35 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
235 PM EDT Sun Jun 4 2017

.SYNOPSIS...
Issued at 235 PM EDT Sun Jun 4 2017

Scattered showers and storms will continue across northern Indiana
and northwest Ohio through the evening. A few of these storms may
produce damaging winds and heavy rain but any severe threat is
expected to remain isolated. A few afternoon showers and storms are
possible again tomorrow but no severe weather is anticipated. Highs
tomorrow will still be around 80 but cooler and drier conditions are
expected for the rest of the week.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 235 PM EDT Sun Jun 4 2017

As earlier feared, surface dewpoints struggling to climb out of the
low/mid 60s, far from most raw guidance. This is likely due to deep
mixing/high sun angle and limited agricultural evapotranspiration
this early in the season. SPC/RAP mesoanalysis does show around 2000
J/kg SBCAPE to our SW, driven mainly by temps soaring near 90F. This
has eroded weak cap in place and sporadic pulse convection is firing
along old differential heating boundary. Convection is still
struggling some though given lack of low level moisture. DCAPE is
however climbing to around 1000 J/kg with steep low level lapse
rates and RAP is insistent on better moisture pooling/instability
later this afternoon. Still think an isolated strong/severe storm
is possible during the late afternoon and early evening but
coverage and intensity appear limited. Damaging wind gusts by far
the only real threat but some brief heavy rain is also possible.
Convection will continue to fester across our southern CWA through
most of the evening/early overnight but expect any isolated
severe threat to wind down around sunset. Entirely dry conditions
not expected until early Monday morning.

&&

.LONG TERM...(Monday through Sunday)
Issued at 235 PM EDT Sun Jun 4 2017

Very little impactful weather to discuss in the long term period.
Passing wave will merge with James Bay upper low and form a
seasonably strong cutoff/closed low over the eastern Great Lakes
through at least midweek. Trend over the past few model cycles has
been a slightly more westward location of upper low, increasing the
influence on our area's weather. A couple of vorticity spokes will
rotate around the upper low and, combined with relatively cool temps
aloft, may support a the chance for a few showers and storms. The
first chance, driven mainly by residual low level moisture and
diurnal heating, will arrive tomorrow. Some weak low level
convergence along secondary cold front structure but overall forcing
is weak and precip mainly supported by steep-ish lapse rates. Not
steep enough to generate any substantial instability/strong updrafts
but a few showers possible and isolated thunder can't be entirely
ruled out. Best chances will be in the eastern CWA.

Second chance for showers arrives Tue afternoon with loss of low
level moisture being compensated for by better mid/upper level
curvature. A few showers possible, mainly east of I-69, but thunder
chances appear even lower and not worth adding a mention. No impact
expected. Some non-zero chance for isolated sprinkles in our far
E/SE Wed/Thur but upper low is pulling away by then with shortwave
ridging and dry conditions expected. Next decent chance of rain not
until Friday afternoon when next shortwave/cold front arrives.

Cooler temps probably the main story. Predominate northerly flow and
at least some cloud cover will keep highs on the cool side of climo.
850mb temps tank to around 5C in the core of the thermal trough late
Tue/Wed. Expect highs around 70F during this time, slowly rebounding
to upper 70s by the end of the week. Dewpoints on Tues and Wed will
also likely drop back into the 40s, leading to a refreshing feel.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 138 PM EDT Sun Jun 4 2017

Remnant outflow boundary from earlier morning convection across
the southern Great Lakes has provided focal point for scattered
shower/thunderstorm development early this afternoon
west/southwest of KFWA where sfc temperatures have warmed into the
mid/upper 80s. Expecting these scattered showers/storms to
overspread Fort Wayne terminal through 22Z. Given upstream trends
, moderate amount of peak diurnal instability, and broad low
level confluence did opt to include short duration tempo TSRA
mention at KFWA in the 19Z-21Z timeframe and will assess trends
whether an extension to this timeframe is needed over next hour or
two for the late afternoon and/or early evening hours. Threat of
rain/thunderstorms appears a bit more questionable at KSBN and
have continue to omit with this TAF issuance. Thunder chances
diminish at KFWA after 00Z tonight with dry weather through
remainder of this period. Winds to shift northwest late
tonight/early Monday morning behind a cool front with mainly VFR
conditions through the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 4, 3:00 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
400 AM EDT Sun Jun 4 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-050800-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
400 AM EDT Sun Jun 4 2017 /300 AM CDT Sun Jun 4 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon and this
evening. A few of the storms may be severe, especially across
northern Indiana and northwest Ohio, with damaging winds the main
threat. Heavy downpours may also accompany the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms east of I69 Monday afternoon.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-050800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
400 AM EDT Sun Jun 4 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. The storms could contain
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves are expected to be hazardous for small craft on
Monday and Tuesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-050800-
La Porte-Berrien-
400 AM EDT Sun Jun 4 2017 /300 AM CDT Sun Jun 4 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Isolated
severe storms are possible with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous swimming conditions due to high waves and rip currents are
expected on Lake Michigan beaches Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 4, 1:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
223 PM EDT SUN JUN 4 2017

INZ014-016-041900-
Kosciusko-Marshall-
223 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOSCIUSKO AND
SOUTHERN MARSHALL COUNTIES...

At 222 PM EDT, a strong thunderstorm was located near Argos, or near
Plymouth, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Plymouth, Bourbon, Argos, Mentone, Tippecanoe, Etna Green, Hoffman
Lake, Twin Lakes, Inwood, Atwood, Old Tip Town and Rutland.

Seek shelter until this storm passes.

LAT...LON 4121 8638 4134 8637 4132 8594 4117 8600
TIME...MOT...LOC 1822Z 279DEG 30KT 4128 8629

MARSILI
Local storm report, Jun 4, 1:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EDT SUN JUN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     4 ESE BIPPUS            40.93N 85.55W
06/04/2017  E50 MPH          HUNTINGTON         IN   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST. NO DAMAGE
            OBSERVED AS OF OBSERVATION. ALSO OBSERVED
            PEA-SIZED HAIL.

&&

MCD
Special weather statement, Jun 4, 1:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
244 PM EDT SUN JUN 4 2017

INZ018-025-026-041930-
Huntington-Allen-Wells-
244 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALLEN...
NORTHERN HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Markle to
Huntington to near Andrews. Movement was east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Huntington, Andrews, Markle, Roanoke, Zanesville, Uniondale,
Bowerstown, Yoder and Mahon.

This includes Interstate 69 in Indiana between mile markers 284 and
296.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4085 8564 4089 8564 4098 8549 4094 8516
      4083 8522 4078 8533
TIME...MOT...LOC 1844Z 284DEG 22KT 4096 8544 4089 8553 4087 8565

MARSILI
Special weather statement, Jun 4, 1:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
248 PM EDT SUN JUN 4 2017

INZ014-016-041915-
Kosciusko-Marshall-
248 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES...

At 247 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bourbon to 8 miles west of Warsaw to
near Mentone. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Warsaw, Winona Lake, Mentone, Tippecanoe, Etna Green, Big Barbee
Lake, Little Chapman Lake, Monoquet, Hoffman Lake, Atwood, Irish
Lake, Palestine, Sechrist Lake, Big Chapman Lake, Old Tip Town,
Clunette and Wooster.

Seek shelter until these storms pass.

LAT...LON 4131 8569 4124 8570 4112 8577 4120 8614
      4127 8610 4133 8609
TIME...MOT...LOC 1847Z 277DEG 28KT 4133 8603 4129 8601 4119 8610

MARSILI
Special weather statement, Jun 4, 1:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
258 PM EDT SUN JUN 4 2017

INZ017-018-041930-
Whitley-Allen-
258 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 257 PM EDT, a strong thunderstorm was located near Columbia City,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Aboite, Laud, Nine Mile, Dunfee, Poe, Hessen
Cassel, Tunker, Washington Center, Raber, Arcola, Rolling Hills and
Peabody.

This includes the following highways...
 Interstate 469 near mile marker 1, between mile markers 4 and 6, and
between mile markers 9 and 12.
 Interstate 69 in Indiana between mile markers 298 and 309.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4099 8534 4100 8534 4100 8545 4102 8559
      4113 8557 4112 8505 4092 8508
TIME...MOT...LOC 1857Z 277DEG 28KT 4108 8551

MARSILI
Special weather statement, Jun 4, 2:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
312 PM EDT SUN JUN 4 2017

INZ018-025>027-042000-
Huntington-Adams-Allen-Wells-
312 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALLEN...
NORTHEASTERN HUNTINGTON...NORTHEASTERN WELLS AND NORTHERN ADAMS
COUNTIES...

At 311 PM EDT, radar indicated an area of thunderstorms located
along a line extending from near New Haven to Ossian to near Markle.
Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. The strong wind gusts will likely precede the heavier
rainfall with these thunderstorms.

Locations impacted include...
Fort Wayne, New Haven, Bluffton, Decatur, Ossian, Monroeville,
Markle, Monroe, Aboite, Middletown, Roanoke, Preble, Zanesville,
Uniondale, Vera Cruz, Yoder, Edgerton In Allen County, Murray,
Peterson and Zulu.

This includes the following highways...
 Interstate 469 between mile markers 0 and 22.
 Interstate 69 in Indiana between mile markers 286 and 311.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 8546 4100 8537 4101 8534 4105 8534
      4114 8528 4113 8512 4108 8480 4078 8482
      4066 8512
TIME...MOT...LOC 1911Z 290DEG 23KT 4110 8506 4089 8514 4080 8532

MARSILI

The radar

The Northern Indiana radar (KIWX), 18 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kosciusko

When
June 4, 2:15 PM EST to 2:16 PM EST
Where
Kosciusko County, 2.5 mi ESE of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.210, -85.790

An off duty NWS employee reported a tree limb was blown down.

Thunderstorm Wind, Noble

When
June 4, 3:05 PM EST to 3:06 PM EST
Where
Noble County, 1.48 mi SSW of Green Center
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.280, -85.380

Several trees were damaged. A shed was blown across a road. Tree fell onto three unoccupied vehicles.

Thunderstorm Wind, Noble

When
June 4, 3:08 PM EST to 3:09 PM EST
Where
Noble County, 2.07 mi S of Ege
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.270, -85.280

The public reported a shed was destroyed and debris blown into a field. A garage had windows shattered and door buckled.

Thunderstorm Wind, Marshall

When
June 4, 4:20 PM EST to 4:21 PM EST
Where
Marshall County, 3.17 mi SSE of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.310, -86.290

The public reported a large tree was blown down.

Thunderstorm Wind, Huntington

When
June 4, 4:50 PM EST to 4:51 PM EST
Where
Huntington County, 1.57 mi E of Mardenis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.900, -85.370

Emergency management officials reported a four inch diameter healthy tree limb was blown down. Some shingles were removed from a nearby home.

Thunderstorm Wind, Wells

When
June 4, 4:51 PM EST to 4:52 PM EST
Where
Wells County, 6.38 mi WNW of Uniondale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.870, -85.340

A large tree limb was reported blown down.

Lightning, Huntington

When
June 4, 5:05 PM EST to 5:06 PM EST
Where
Huntington County, 0.52 mi W of Huntington
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.880, -85.490

Emergency management officials reported lightning appears to have struck a tree, causing the top half of the tree to fall onto a car. No injuries were reported.

Thunderstorm Wind, Huntington

When
June 4, 5:10 PM EST to 5:11 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.500

Emergency management officials reported a 18 inch tree limb with signs of rot fell onto the edge of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705648, 705649, 705650, 705651, 705652, 705653, 705655, 705654.